Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Glasgow, MT

June 2, 2012Dawson County, McCone County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 2, 2012, 5:57 PM MDT for Dawson County, McCone County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2012, 5:57 PM MDT (23:57 UTC)
Expired
Jun 2, 2012, 6:21 PM MDT
In force
24 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Dawson County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 139 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:00 PM MDTTSTM WND GST 618 Nw Lindsay, MTLINDSAY DIVIDE AUTOMATED STATION REPORTED A 61 MPH GUST AT 559 PM AND 600 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 12.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS55 KGGW 022357
SVRGGW
MTC021-055-030030-
/O.NEW.KGGW.SV.W.0002.120602T2357Z-120603T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
557 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

* UNTIL 630 PM MDT.

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WESTERN DAWSON COUNTY...OR 11 MILES SOUTHEAST OF CIRCLE...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF DAWSON
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.

&&

LAT...LON 4759 10504 4732 10485 4721 10542 4739 10551
TIME...MOT...LOC 2357Z 240DEG 25KT 4734 10536

$$

GAH
WEATHER.GOV/GLASGOW
1 follow-up statement
915 
WWUS55 KGGW 030021
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
621 PM MDT SAT JUN 2 2012

MTC021-055-030030-
/O.CAN.KGGW.SV.W.0002.000000T0000Z-120603T0030Z/
DAWSON-MCCONE-
621 PM MDT SAT JUN 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCONE AND
WESTERN DAWSON COUNTIES IS CANCELLED...

AT 617 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT 
OF THE AREA AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NORTHEAST MONTANA.

LAT...LON 4759 10504 4732 10485 4721 10542 4739 10551
TIME...MOT...LOC 0020Z 240DEG 25KT 4742 10515

$$

GAH
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:21 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 2:21 PM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT SAT JUN 2 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS THAT HAVE
DEVELOPED ACROSS THE REGION WILL SLOWLY EXIT THE AREA DURING THE
EVENING HOURS. SEVERE POTENTIAL SHOULD BE OVER BY 9PM FOR AREAS
WEST OF A LINE FROM OPHEIM TO GLASGOW TO JORDAN AND OVER BY
MIDNIGHT FOR THE REMAINDER OF THE CWA. HEAVY RAINS WITH EXITING
SHOWERS WILL BE THE MAIN ISSUES AS PRECIPITABLE WATER ON THE
MORNING UPPER AIR SOUNDING IS REACHING TOWARD 1 INCH AND DOES
BREAK 1 INCH IN THE FORECAST SOUNDINGS FOR THIS AFTERNOON. 700 MB
MIXING RATIOS SHOW A RICH... MOIST ATMOSPHERE RIVER ORIGINATING FROM
OFF THE COAST OF NORTHERN CALIFORNIA PUMPING THE ABUNDANT
MOISTURE INTO THE REGION.

SUNDAY THROUGH MONDAY... SHOWERS WILL EXIT THE AREA DURING THE
EARLY MORNING HOURS LEAVING STABLE CONDITIONS AND PARTLY CLOUDY
TO CLEAR SKIES. ANTICIPATE NEARLY CLEAR TO PARTLY CLOUDY SKIES
ALLOWING TEMPERATURES TO COOL DURING THE MORNING AND MAKE FOR A
COOLER DAY SUNDAY. HOWEVER... SUNDAY NIGHT THROUGH MONDAY A SYNOPTIC
RIDGE WILL BEGIN TO REASSERT ITS DOMINANCE AS IT BUILDS IN FROM
THE DESERT SOUTHWEST AND INTERMOUNTAIN WEST. THIS WILL RAPIDLY
WARM SURFACE TEMPERATURES THROUGH MONDAY AND BEYOND. OTHERWISE
ANTICIPATE DRY CONDITIONS THROUGH THESE PERIODS. GAH

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
FORECAST PROBLEM AT THE BEGINNING OF THE EXTENDED PERIOD WITH
TROF DIGGING ACROSS THE PACIFIC COAST PRODUCING DEEP SOUTHERLY
FLOW INTO THE NORTHERN PLAINS. HIGH AMPLITUDE PATTERN WILL PUMP
GULF MOISTURE NORTHWARD ON THE LOW LEVEL JET. MODELS ALSO
SUGGESTING DRY SLOT PUSHING INTO EASTERN MONTANA ON TUESDAY WHICH
MAY DISRUPT DEVELOPMENT OF CONVECTION. BETTER CHANCE OF RAIN WILL
OCCUR ON WEDNESDAY WITH COLD FRONT PUSHING ACROSS THE REGION.

FLOW PATTERN FLATTENS OUT BUT REMAIN CYCLONIC THROUGH THE END OF
THE PERIOD SO WILL CONTINUE WITH SOME CHANCES OF THUNDERSTORMS.
EBERT

PREVIOUS LONG TERM DISCUSSION...EXTENDED BEGINS WITH A RIDGE OVER
NORTHEAST MONTANA WHICH SLOWLY IS FORCED EAST BY THE DIGGING
TROUGH OVER THE UPPER GREAT BASIN. THE FLOW BECOMES SOUTH-
SOUTHEAST AT ALL LEVELS WHICH MAKES IT A VERY INTERESTING SYSTEM.

BOTH THE GFS AND ECMWF HAVE DIFFERENT PERIODS OF CONVECTION THROUGH
THE EXTENDED. NO GOOD EVENTS TIMED OUT OTHER THAN NEXT SATURDAY
NIGHT INTO SUNDAY WITH A COLD FRONT. THEREFORE WILL KEEP WITH THE
CLIMO OF SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THROUGH THE
PERIOD. THE CONVECTION SHOULD FOLLOW TYPICAL DIURNAL AFTERNOON
AND EVENING BEST CHANCES... LESS DURING THE OVERNIGHT AND MORNING
HOURS. PROTON

&&

.AVIATION...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF IFR WITH HEAVY RAIN
THROUGH 06Z AS THEY TRACK FROM SOUTHWEST TO NORTHEAST THROUGH THE
EVENING. OTHERWISE VFR CONDITIONS ARE EXPECTED. WINDS WILL TURN
NORTHWEST LATE TONIGHT AND PERSIST THROUGH SUNDAY. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 2, 2:29 PM MDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT SAT JUN 2 2012

MTZ016>027-059>062-031000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
229 PM MDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON BRINGS THE POTENTIAL FOR THE FIRST SEVERE WEATHER
EVENT OF THE YEAR. STORMS ARE EXPECTED TO FIRE UP ACROSS CENTRAL
MONTANA AND SPREAD INTO EASTERN MONTANA DURING THE LATE AFTERNOON
AND EVENING HOURS...THEN DIE DOWN BY MIDNIGHT. THE PRIMARY THREATS
WILL BE STRONG WINDS... BRIEF HEAVY DOWNPOURS... AND HAIL OF NEAR
1 INCH. SOME MINOR SMALL STREAM FLOODING IS POSSIBLE WITH WATER
RUNOFF AS GROUNDS ARE ALREADY SATURATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 2:35 PM MDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT SAT JUN 2 2012

MTZ016-017-022130-
PHILLIPS-VALLEY-
235 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 330 PM MDT.

AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTH OF DEVILS CREEK REC AREA...MOVING
EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF EASTERN PHILLIPS COUNTY...
  RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY...
  RURAL AREAS OF SOUTHERN VALLEY COUNTY...

LAT...LON 4815 10689 4793 10680 4781 10759 4799 10766
TIME...MOT...LOC 2035Z 255DEG 40KT 4792 10749

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 2, 5:31 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT SAT JUN 2 2012

MTZ023-025-030000-
DAWSON-MCCONE-
531 PM MDT SAT JUN 2 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT.

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROCKWAY...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN MCCONE COUNTY...
  RURAL AREAS OF SOUTHEASTERN MCCONE COUNTY...
  RURAL AREAS OF WESTERN DAWSON COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4718 10575 4736 10577 4744 10527 4722 10521
      4718 10567
TIME...MOT...LOC 2331Z 260DEG 26KT 4728 10568

GAH
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:35 PM MDTSpecial Weather StatementGGW55 min
Jun 2, 5:31 PM MDTSpecial Weather StatementGGWMcCone29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.